Branded vs. Generic medicines?
We all have been unwell with minor illnesses at some point and bought over the counter (OTC) drugs that don’t need a prescription to treat ourselves or family member. However, have you ever thought what the difference in branded vs. non-branded drugs was? I used to buy branded drugs only, until I learnt that there isn’t a difference between the generic and the branded medicines. Now I want to help you save money, when you need to restock your medicine cabinet!
Let me fill you in; I’ve read on our National Health Services (NHS) website, that medicines tend to have 2 names. One being the branded name such as Nurofen, which is the trademarked name created by the pharmaceutical company, who invented the drug. The generic name is the name of the active ingredient of the medicine such as Ibuprofen. So, all Nurofen is, is Ibuprofen in a branded package with a 5 times higher price tag for the same drug in a unbranded or supermarkets own brand packaging. I will compare the prices of the branded drug with the generic equivalent for you, so that you can see how much money you could save for yourself. I will make a comparison table for adult drugs, as well as children’s drugs as I know some of you are parents like myself.
I am a regular migraine sufferer, have an allergic reaction to insect bites and suffer severe hay fever. As well as that I have a young daughter, who also suffers from bad hay fever and catches the general illnesses being a school aged kid. I have also calculated how much it would cost me to buy branded OTC medicines only versus generic drugs only. The table of comparison is further below.
Adults over the counter drugs price comparison
|Branded Medicine||Cheapest Price Found (GBP/ £)||Generic Equivalent (Active Ingredient)||Cheapest Price Found (GBP/ £)||Difference in Price you can save (GBP/ £)|
|Nurofen (16)||B&M 1.89||Ibuprofen (16)||Asda 0.35||1.54|
|Clarityn (30)||Tesco 9.65||Loratadine (30)||B&M 1.00||8.65|
|Anadin Paracetamol (16)||Morrisons 1.25||Paracetamol (16)||B&M 0.19||1.06|
|Nurofen Joint and Back Pain Gel 40g||Asda 6.97||Ibuprofen Gel 50g||Poundland 1.00||5.97|
|Piriteze (30)||Asda 9.00||Cetirizine (30)||Boots 2.49||6.51|
|Night Nurse 160ml||Boots 7.99||Boots Night & Cold Relieve 200ml||Boots 6.49||1.50|
|Sudafed Sinus Max Strength (16)||Asda 3.50||Paracetamol, Caffeine & Phenylephrine (16)||B&M 0.89||2.61|
|Imodium Original (6)||Asda 2.49||Leoperamide (6)||B&M 1.00||1.49|
|Vicks Sinex Micromist 15ml||B&M 2.69||Blocked Nose Oxymetazoline HCl Spray 15ml||B&M 1.00||1.69|
|Corsodyl Mouthwash 300ml||Asda 4.50||Chlorhexidine 300ml||Asda 2.00||2.50|
|Nurofen Migraine (12)||Asda 3.00||Ibuprofen Lysine (12)||Tesco 2.00||1.00|
|Lemsip Max Sachets (10)||B&M 3.39||Paracetamol & Phenylephrine Cold & Flu Sachets (10)||Asda 1.75||1.64|
|Vicks Vapour rub 100g||Tesco 4.00||Vapour rub 50g||B&M 0.89×2=1.78||2.22|
|Zovirax Cold Sore Relief Cream 2g||Asda 4.85||Aciclorvir 2g||B&M 1.00||3.85|
|Optrex Multiaction Eye Wash 300ml||Sainsburys 6.50||Eye Wash 300ml||Savers 2.50||4.00|
|4Head Stick 3.6g||Asda 4.50||Head Soothe 3.6g||Savers 1.49||3.01|
|Deep Freeze Pain Relief Gel 100g||Boots 4.69||Freeze Gel 100g||Boots 3.99||0.70|
|Gaviscon Original Aniseed Relief Oral Suspension 300ml||Wilko 6.25||Heartburn & Indigestion Liquid 500ml||Asda 4.50||1.7 and 200ml more|
|Rennie Peppermint Tablets (48)||B&M 2.69||Indigestion Relief Tablets (48)||Tesco 2.20||0.49|
|AnuSol Suppositories (24)||Boots 6.99||Haemorrhoid Relief Suppositories (24)||Boots 4.99||2.00|
|Hc45 Hydrocortisone Cream 15g||Superdrug 4.49||Hydrocortisone Cream 15g||Asda 1.90||2.59|
|Deep Heat Pain Relief Patch (4)||Wilko 5.25||Self Adhesive Heat Pads (1)||Poundland £1 x4= £4||1.25|
|Bonjela 15g||B&M 3.49||Mouth Ulcer Gel 15g||Boots 2.99||0.50|
|Strepsils Throat Pain Honey & Lemon (24)||B&M 2.49||Honey &Lemon Antiseptic Lozenges (24)||Tesco 1.55||0.94|
|CanesOasis Cystitis Relief Cranberry Flavour Oral Solution (6)||Wilko 4.45||Sodium Citrate Cystitis Relief Cranberry Flavour (6)||Wilko 1.20||3.25|
|Branded Medicine||Cheapest Price Found||Generic Equivalent (Active Ingredient)||Cheapest Price Found||Difference in Price you can save|
|Piriton Syrup 150ml||Boots 4.99||Chlorphenamine Maleate 150ml||Boots 3.99||1.00|
|Calpol Infant 2mths+ 100ml||B&M 2.98||Children’s Paracetamol Suspension 100ml||Poundland 1.00||1.98|
|Nurofen Kids 100ml||Sainsburys 3.50||Ibuprofen 3mths+ 100ml||Poundland 1.00||2.50|
|Calpol 6+ Suspension 200ml||Morrisons 2.85||Paracetmol 6 years +||Asda 1.95||0.90|
Here is a list of medicines I buy yearly and an estimate of how much of it I buy. I have calculated what it would cost me, if I went for branded only and how much it would save me in total per year if I only buy generic over the counter meds. As you can see, buying generic drugs only, would save me approximately £113.63 a year.
Estimate yearly cost of drugs branded vs. non-branded
|Medicine and amount||Branded Total Price||Generic Total Price|
|Night Nurse x1||7.99||6.49|
|Anadin Paracetamol x4||5.00||0.76|
|Vicks Vaporub x1||4.00||1.78|
|Optrex Eye wash x8||52.00||20.00|
|4head stick x6||27.00||8.94|
|Piriton Syrup x3||14.97||11.97|
|Calpol 6+ x6||17.10||11.70|
|Nurofen kids x2||7.00||2.00|
I hope this was helpful and helped you save some money on your over the counter meds. If it is, share this with your friends and family, so that they also can save some money stocking up their medicine cabinet. If you know of any other regular brands that have a generic, I’d love to hear about it.